Tags

Type your tag names separated by a space and hit enter

Drug interaction as cause of spontaneously resolving epidural spinal hematoma on warfarin therapy.
J Neurosci Rural Pract. 2010 Jan; 1(1):39-42.JN

Abstract

We present a case of a 42-year-old male, an old case of deep vein thrombosis on warfarin and other drugs like quetiapine, aspirin, diclofenac sodium, fenofibrate, atorvastatin, propanolol and citalopram for concurrent illnesses, who presented with widespread mucocutaneous bleeding and epidural spinal hematoma. The epidural bleed presented clinically as a nontraumatic, rapidly improving myeloradiculopathy. Magnetic resonance imaging (MRI) of the spine revealed an epidural hematoma at D12-L1 level. The case was managed conservatively due lack of neurosurgical facilities. The patient gained full neurological recovery on conservative management alone. This case highlights the problem of drug interaction on warfarin therapy and also an unusual spontaneous recovery of spinal hematoma. Our case was anticoagulated in the recommended therapeutic INR range of 2.2 to 2.4. Most of the similar cases reported in literature were also anticoagulated in the therapeutic range. Thus intraspinal hemorrhage is a rare but dangerous complication of anticoagulant therapy. It must be suspected in any patient on anticoagulant agents who complains of local or referred spinal pain associated with neurological deficits. Drug interactions with warfarin are common. High suspicion and immediate intervention are essential to prevent complications from intraspinal hemorrhage.

Authors+Show Affiliations

Department of General Medicine, Military Hospital, Shillong, Meghalaya -793 001, India.No affiliation info available

Pub Type(s)

Case Reports

Language

eng

PubMed ID

21799620

Citation

Sagar, Amitabh, and Km Hassan. "Drug Interaction as Cause of Spontaneously Resolving Epidural Spinal Hematoma On Warfarin Therapy." Journal of Neurosciences in Rural Practice, vol. 1, no. 1, 2010, pp. 39-42.
Sagar A, Hassan K. Drug interaction as cause of spontaneously resolving epidural spinal hematoma on warfarin therapy. J Neurosci Rural Pract. 2010;1(1):39-42.
Sagar, A., & Hassan, K. (2010). Drug interaction as cause of spontaneously resolving epidural spinal hematoma on warfarin therapy. Journal of Neurosciences in Rural Practice, 1(1), 39-42. https://doi.org/10.4103/0976-3147.63103
Sagar A, Hassan K. Drug Interaction as Cause of Spontaneously Resolving Epidural Spinal Hematoma On Warfarin Therapy. J Neurosci Rural Pract. 2010;1(1):39-42. PubMed PMID: 21799620.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Drug interaction as cause of spontaneously resolving epidural spinal hematoma on warfarin therapy. AU - Sagar,Amitabh, AU - Hassan,Km, PY - 2011/7/30/entrez PY - 2010/1/1/pubmed PY - 2010/1/1/medline KW - Anticoagulant KW - spinal epidural hematoma KW - warfarin SP - 39 EP - 42 JF - Journal of neurosciences in rural practice JO - J Neurosci Rural Pract VL - 1 IS - 1 N2 - We present a case of a 42-year-old male, an old case of deep vein thrombosis on warfarin and other drugs like quetiapine, aspirin, diclofenac sodium, fenofibrate, atorvastatin, propanolol and citalopram for concurrent illnesses, who presented with widespread mucocutaneous bleeding and epidural spinal hematoma. The epidural bleed presented clinically as a nontraumatic, rapidly improving myeloradiculopathy. Magnetic resonance imaging (MRI) of the spine revealed an epidural hematoma at D12-L1 level. The case was managed conservatively due lack of neurosurgical facilities. The patient gained full neurological recovery on conservative management alone. This case highlights the problem of drug interaction on warfarin therapy and also an unusual spontaneous recovery of spinal hematoma. Our case was anticoagulated in the recommended therapeutic INR range of 2.2 to 2.4. Most of the similar cases reported in literature were also anticoagulated in the therapeutic range. Thus intraspinal hemorrhage is a rare but dangerous complication of anticoagulant therapy. It must be suspected in any patient on anticoagulant agents who complains of local or referred spinal pain associated with neurological deficits. Drug interactions with warfarin are common. High suspicion and immediate intervention are essential to prevent complications from intraspinal hemorrhage. SN - 0976-3155 UR - https://www.unboundmedicine.com/medline/citation/21799620/Drug_interaction_as_cause_of_spontaneously_resolving_epidural_spinal_hematoma_on_warfarin_therapy_ L2 - https://www.thieme-connect.com/DOI/DOI?10.4103/0976-3147.63103 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.